Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 101, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Apr 5, 2012, 7:01 PM CDT for DeKalb County, Jackson County, Alabama. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2012, 7:01 PM CDT (00:01 UTC)
- Expired
- Apr 5, 2012, 7:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties DeKalb County, AL, Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 54 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 7:08 PM CDT | HAIL 0.75 | Rainsville, AL | DIME SIZE HAIL IN RAINSVILLE. |
| Apr 5, 7:16 PM CDT | HAIL 0.5 | Fyffe, AL | PEA TO DIME SIZED HAIL REPORTED IN FYFFE. |
| Apr 5, 7:16 PM CDT | HAIL 0.5 | Sylvania, AL | PEA TO DIME SIZED HAIL WAS REPORTED IN SYLVANIA. |
| Apr 5, 7:18 PM CDT | HAIL 0.75 | Rainsville, AL | DIME SIZE HAIL BETWEEN RAINSVILLE AND FORT PAYNE. REPORT RELAYED BY MOTORIST. |
| Apr 5, 7:25 PM CDT | HAIL 1 | 1 Ne Sylvania, AL | QUARTER HAIL IN SYLVANIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 1:21 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
052 WUUS54 KHUN 060001 SVRHUN ALC049-071-060045- /O.NEW.KHUN.SV.W.0101.120406T0001Z-120406T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 701 PM CDT THU APR 5 2012 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DEKALB COUNTY IN NORTHEAST ALABAMA... EXTREME SOUTH CENTRAL JACKSON COUNTY IN NORTHEAST ALABAMA... * UNTIL 745 PM CDT * AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHILOH...OR ABOUT NEAR RAINSVILLE...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... SHILOH... PEEKS CORNER... RAINSVILLE... SYLVANIA... PINE RIDGE...FORT PAYNE... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTH CENTRAL ALABAMA. && LAT...LON 3462 8564 3437 8563 3439 8600 3457 8601 TIME...MOT...LOC 0001Z 268DEG 7KT 3448 8589 $$
2 follow-up statements
053 WWUS54 KHUN 060011 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 711 PM CDT THU APR 5 2012 ALC049-071-060045- /O.CON.KHUN.SV.W.0101.000000T0000Z-120406T0045Z/ JACKSON AL-DEKALB AL- 711 PM CDT THU APR 5 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL DEKALB AND EXTREME SOUTH CENTRAL JACKSON COUNTIES... AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHILOH...OR ABOUT NEAR RAINSVILLE...MOVING EAST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SYLVANIA...ADAMSBURG...PINE RIDGE AND FORT PAYNE PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTH CENTRAL ALABAMA. && LAT...LON 3462 8564 3437 8563 3439 8600 3457 8601 TIME...MOT...LOC 0011Z 268DEG 7KT 3448 8587 $$ SS
934 WWUS54 KHUN 060043 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 743 PM CDT THU APR 5 2012 ALC049-071-060053- /O.EXP.KHUN.SV.W.0101.000000T0000Z-120406T0045Z/ JACKSON AL-DEKALB AL- 743 PM CDT THU APR 5 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DEKALB AND EXTREME SOUTH CENTRAL JACKSON COUNTIES EXPIRES AT 745 PM CDT... WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTH CENTRAL ALABAMA. LAT...LON 3462 8564 3437 8563 3439 8600 3457 8601 TIME...MOT...LOC 0043Z 268DEG 7KT 3448 8579 $$ SS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:55 PM CDT, 6 minutes earlier.
Area forecast discussion, Apr 5, 6:55 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 655 PM CDT THU APR 5 2012 .UPDATE... FOR 00Z TAFS && .DISCUSSION... /ISSUED 627 PM CDT THU APR 5 2012/ DID A QUICK AFD TO ADD CULLMAN IN A NEW SEVERE THUNDERSTORMS WATCH (149) UNTIL MIDNIGHT. STLT SHOWS VORT MAX ASSOCIATED WITH UPPER LOW MOVING ACROSS NRN AL ATTM. WE HAVE MANY REPORTS OF HAIL ACROSS THE TN VALLEY...MAINLY WEST OF I65 ATTM. THE HAIL SIZE WAS MAINLY PEA TO NICKLE SIZE WITH A FEW REPORTS OF QUARTERS. THE SVR WX THREAT IS DIMINISHING ACROSS NW AL...EXPECT THE SVR WX THREAT TO CONTINUE ALONG AND EAST OF I65 UNTIL ARND 10 PM. 07 && .AVIATION... FOR 00Z TAFS... TSRA WILL CONTINUE TO AFFECT KHSV FOR THE NEXT FEW HOURS...WITH ONLY SHRA/-RA EXPECTED AT KMSL. MVFR/IFR VISBYS ARE LIKELY IN THE HEAVIER ACTIVITY...BUT THIS SHOULD DISSIPATE BY 06/04Z. OVERNIGHT...EXPECT SOME FOG DEVELOPMENT TO OCCUR...BUT CONFIDENCE IN THIS SCENARIO IS LOW GIVEN THE CLOUD COVER IN PLACE ACROSS THE AREA. IF ADDITIONAL CLEARING OCCURS OVERNIGHT MORESO THAN EXPECTED...MORE WIDESPREAD FOG WILL BE AN ISSUE AT BOTH TERMINALS. GRADUALLY...THROUGH THE TAF PERIOD...CLOUDS WILL SCATTER OUT AND VFR CONDITIONS WILL PREVAIL. 12 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 5, 1:38 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 138 PM CDT THU APR 5 2012 ALZ001>010-016-TNZ076-096-097-061000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 138 PM CDT THU APR 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... AS AN UPPER LEVEL STORM SYSTEM CENTERED OVER NORTHERN MISSISSIPPI SLIDES EAST...CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE TENNESSEE VALLEY THIS AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND BRIEF DAMAGING WIND GUSTS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE IN THE STRONGEST STORMS. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH THIS EVENING AS A COLD FRONT MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED THIS AFTERNOON AND EVENING. REPORTS OF SEVERE WEATHER ARE GREATLY APPRECIATED. JLL
In the hours before
Local storm report, Apr 5, 6:08 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
608 PM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL TRINITY 34.60N 87.09W
04/05/2012 E0.88 INCH MORGAN AL EMERGENCY MNGR
NICKEL AND DIME SIZED HAIL REPORTED ON OLD HIGHWAY 24 IN
TRINITY.
0530 PM HAIL MOULTON 34.48N 87.28W
04/05/2012 M0.75 INCH LAWRENCE AL EMERGENCY MNGR
DIME HAIL IN MOULTON.
0530 PM HAIL SW DECATUR 34.57N 86.99W
04/05/2012 M0.75 INCH MORGAN AL PUBLIC
PENNY HAIL ON CEDARWOOD DRIVE IN SW DECATUR.
0538 PM HAIL DECATUR 34.57N 86.99W
04/05/2012 M0.75 INCH MORGAN AL EMERGENCY MNGR
DIME HAIL IN DECATUR.
0556 PM HAIL 11 SSE REDSTONE ARSENAL 34.53N 86.59W
04/05/2012 E0.88 INCH MORGAN AL TRAINED SPOTTER
NICKEL SIZE HAIL 1 MILE EAST OF LACEYS SPRING.
&&
CALocal storm report, Apr 5, 6:12 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
612 PM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL W MADISON 34.70N 86.75W
04/05/2012 M0.75 INCH MADISON AL BROADCAST MEDIA
PENNY SIZE HAIL ON COUNTY LINE ROAD IN MADISON.
&&
CASpecial weather statement, Apr 5, 6:18 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
618 PM CDT THU APR 5 2012
ALZ006-060000-
MADISON-
618 PM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 700 PM
CDT...
AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OWENS CROSSROADS...OR 14 MILES SOUTHEAST OF
HUNTSVILLE...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
OWENS CROSSROADS.
NEW HOPE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3458 8631 3457 8633 3456 8632 3452 8634
3452 8638 3450 8639 3448 8645 3449 8652
3454 8656 3456 8655 3459 8659 3466 8637
3460 8633 3460 8630
TIME...MOT...LOC 2318Z 260DEG 3KT 3456 8646Special weather statement, Apr 5, 6:34 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
634 PM CDT THU APR 5 2012
ALZ008-010-060015-
DE KALB-MARSHALL-
634 PM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND MARSHALL COUNTIES
UNTIL 715 PM CDT...
AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GUNTERSVILLE...MOVING EAST AT 5 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ALBERTVILLE.
HUSTLEVILLE...COLUMBUS CITY.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY
MORNING FOR NORTH CENTRAL ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3440 8642 3452 8611 3451 8610 3449 8610
3446 8608 3429 8601 3423 8635
TIME...MOT...LOC 2334Z 252DEG 6KT 3435 8628
SSSpecial weather statement, Apr 5, 6:36 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CDT THU APR 5 2012
ALZ008-009-060015-
JACKSON-MARSHALL-
636 PM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND MARSHALL COUNTIES
UNTIL 715 PM CDT...
AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODVILLE...OR 12 MILES WEST OF
SCOTTSBORO...MOVING EAST AT 5 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LIM ROCK.
LARKINSVILLE...SCOTTSBORO.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY
MORNING FOR NORTH CENTRAL ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3453 8630 3456 8631 3458 8632 3458 8630
3460 8631 3460 8633 3468 8636 3470 8635
3482 8605 3458 8596
TIME...MOT...LOC 2336Z 252DEG 6KT 3464 8623
SSSpecial weather statement, Apr 5, 6:45 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 PM CDT THU APR 5 2012
ALZ005-006-060030-
LIMESTONE-MADISON-
645 PM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES
UNTIL 730 PM CDT...
AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL CLUSTERS OF STRONG THUNDERSTORM EXTENDING FROM EAST
LIMESTONE TO NEAR REDSTONE ARSENAL. THESE STORMS ARE DRIFTING SLOWLY
TO THE EAST.
PENNY SIZE HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MADISON.
TRIANA.
REDSTONE ARSENAL...UNIVERSITY OF ALABAMA IN HUNTSVILLE.
HUNTSVILLE.
FARLEY...HAMPTON COVE.
&&
LAT...LON 3475 8641 3457 8637 3451 8650 3452 8654
3456 8655 3458 8658 3455 8666 3459 8669
3459 8671 3457 8674 3459 8681 3475 8689
3480 8685
TIME...MOT...LOC 2344Z 279DEG 11KT 3470 8674The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:02 PM CDT | Special Weather Statement | HUN | Cullman | 43 min |
| Apr 5, 7:15 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 25 min |
| Apr 5, 7:27 PM CDT | Special Weather Statement | HUN | Madison | 33 min |
| Apr 5, 7:46 PM CDT | Special Weather Statement | HUN | DeKalb | 44 min |
| Apr 5, 7:52 PM CDT | Special Weather Statement | HUN | Marshall | 38 min |
| Apr 5, 8:08 PM CDT | Flash Flood Warning | HUN | DeKalb, Jackson | 3 hr |
| Apr 5, 8:26 PM CDT | Special Weather Statement | HUN | DeKalb | 34 min |
| Apr 5, 9:18 PM CDT | Areal Flood Warning | HUN | Lawrence, Morgan | 6 hr |
| Apr 5, 9:25 PM CDT | Areal Flood Warning | HUN | Limestone, Madison, Morgan | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.